Oklahoma, 2021Flooding in Oklahoma, March 13 to 22, 2021
March 13 to 22, 2021 · NWS TSA · 4 events in 3 counties and zones
The presence of a frontal boundary, a persistent flow of unseasonably moist air from the Gulf of Mexico, and the slow approach of an upper level system to the Southern Plains, resulted in multiple rounds of showers and thunderstorms across northeastern Oklahoma from the 12th through the 17th. Four to eight inches of rain fell along and north of a line from Pawhuska to Grove during the period,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The presence of a frontal boundary, a persistent flow of unseasonably moist air from the Gulf of Mexico, and the slow approach of an upper level system to the Southern Plains, resulted in multiple rounds of showers and thunderstorms across northeastern Oklahoma from the 12th through the 17th. Four to eight inches of rain fell along and north of a line from Pawhuska to Grove during the period, with up to ten inches occurring locally. This widespread heavy rainfall resulted in moderate flooding on portions of the Caney River, Bird Creek, and the Neosho River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 10:08 AM CST, 22 minutes earlier.
Area forecast discussion, Mar 13, 10:08 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1008 AM CST Sat Mar 13 2021
.DISCUSSION...
Have cancelled the Flash Flood Watch that was in in effect
for portions of northeast Oklahoma and northwest Arkansas.
Remaining showers across far northeast Oklahoma and far
northwest Arkansas should exit by noon. The remainder of
the afternoon is expected to be dry. Have only made a few
adjustments to the forecast for today to better reflect
current trends.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...10
Hazardous weather outlook, Mar 13, 4:58 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 AM CST Sat Mar 13 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 AM CST Sat Mar 13 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing through this morning.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing through this morning.
POOR VISIBILITY.
RISK...Elevated.
AREA...Northeast Oklahoma, mainly north of I-40.
ONSET...Ongoing through mid morning.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Late Morning.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Southeast Oklahoma.
ONSET...This Afternoon.
DISCUSSION...
Showers and thunderstorms are expected to continue through the
morning hours across portions of northeastern Oklahoma and
northwestern Arkansas. Rain could be heavy at times and localized
flash flooding is possible as training of storms occur. Some
places have picked up 2-4 inches of rain overnight. Areas of fog
are also possible this morning across northeast Oklahoma north of
the surface front. Southeasterly winds are expected to pick up
this afternoon as the main storm system approaches from the west.
Warm temperatures south of the surface front, along with gusty
winds and areas that haven't received much rainfall lately, will
all lead to a limited fire weather threat across southeastern
Oklahoma this afternoon. Relative humidity values will remain
quite high however as low level moisture increases throughout the
day which will temper any greater fire weather concerns.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Fire Weather Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Fire Weather Potential...High Wind Potential.
FRIDAY...No Hazards.
EXTENDED DISCUSSION...
Showers and isolated thunderstorms will continue into Sunday
morning and move across eastern Oklahoma into western Arkansas by
late morning and early afternoon. Rain will diminish throughout
the day from west to east as a Pacific cold front moves through
the area. Gusty west winds will follow the front Sunday afternoon
and continue into Monday. Fire weather potential will increase
across the area on Monday as drier air filters in and winds remain
gusty owing to a tight surface pressure gradient on the backside
of the exiting system. The next system approaches the area Tuesday
night bringing another round of showers and thunderstorms to the
area Tuesday night into Wednesday. There is potential for severe
weather with this system and updates will be made as it gets
closer. More gusty northwest winds are expected behind another
cold front which could lead to more fire danger for areas that
don't pick up much rainfall through the period.
weather.gov/tulsa contains additional information.
Flood, Osage
- When
- March 13, 10:30 AM CST to March 14, 1:15 AM CST
- Where
- Osage County, 3.55 mi SW of Barnsdall to 0.56 mi N of Wolco
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.530, -96.210
Bird Creek near Avant rose above its flood stage of 17 feet at 10:30 am CST on March 13th. The river crested at 21.32 feet at 8:00 pm CST on the 13th, resulting in moderate flooding. Farmland was flooded, and county roads west of Highway 11 were inundated. The river fell below flood stage at 1:15 am CST on the 14th.
Flood, Ottawa
- When
- March 13, 3:30 PM CST to March 17, 4:00 PM CST
- Where
- Ottawa County, 13.32 mi WNW of North Miami to 2.85 mi WNW of Cardin
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.999, -95.100
The Neosho River near Commerce rose above its flood stage of 15 feet at 3:30 pm CST on March 13th. The river crested at 19.59 feet at 3:45 am CDT on the 16th, resulting in moderate flooding. Low-lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 5:00 pm CDT on the 17th.
Flood, Tulsa
- When
- March 14, 10:15 AM CST to March 16, 3:30 PM CST
- Where
- Tulsa County, 3.11 mi WSW of Collinsville to 4.91 mi NNE of Collinsville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.350, -95.880
The Caney River near Collinsville rose above its flood stage of 26 feet at 11:15 am CDT on March 14th. The river crested at 29.32 feet at 1:00 am CDT on the 16th, resulting in moderate flooding. County roads were flooded, as was agricultural land. The river fell below flood stage at 4:30 pm CDT on the 16th.
Flood, Ottawa
- When
- March 18, 4:30 AM CST to March 22, 1:00 AM CST
- Where
- Ottawa County, 13.33 mi WNW of North Miami to 2.85 mi WNW of Cardin
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.999, -95.100
The Neosho River near Commerce rose above its flood stage of 15 feet at 5:30 am CDT on March 18th. The river crested at 18.97 feet at 4:15 pm CDT on the 19th, resulting in moderate flooding. Low-lying areas around Miami were flooded, including Riverview Park. The river fell below flood stage at 2:00 am CDT on the 22nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, March 13, 2021$1.3 million · EF2 · 30 events
- Blizzard and Winter Storm in Wyoming, March 13 to 15, 20211 death · 18 events
- Tornado and Flood in Kansas, March 13 to 14, 2021$10,000 · EF2 · 6 events
- Tornadoes and Hail in Texas, March 13, 2021EF1 · 13 events
- Tornadoes in Oklahoma, March 13, 2021$15,000 · EF1 · 3 events
- Winter Storm and High Wind in Colorado, March 13 to 15, 202153 kt wind · 21 events
- Heavy Snow and Hail in New Mexico, March 13 to 14, 20211 in hail · 17 events
- Hail and Damaging Winds in Texas, March 13, 2021$14,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, March 13 to 15, 202113 events
- Winter Storm in Wyoming, March 13 to 14, 20218 events
- Blizzard and Heavy Snow in Nebraska, March 13 to 15, 20218 events
- Flooding in Arkansas, March 13 to 31, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948334, 948336, 948115, 948338.